Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

May 27, 2018Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 27, 2018, 6:21 PM EDT for Gratiot County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 6:21 PM EDT (22:21 UTC)
Expired
May 27, 2018, 6:55 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KGRR 272221
SVRGRR
MIC057-272315-
/O.NEW.KGRR.SV.W.0010.180527T2221Z-180527T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
621 PM EDT SUN MAY 27 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Gratiot County in central Michigan...

* Until 715 PM EDT.

* At 621 PM EDT, a severe thunderstorm was located near Alma, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alma...                Ithaca...              St. Louis...
  Carson City...         Sumner...              Perrinton...
  Forest Hill...         Elm Hall...            Riverdale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8482 4312 8484 4329 8484 4347 8485
      4346 8467 4326 8437
TIME...MOT...LOC 2221Z 309DEG 16KT 4339 8477 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
2 follow-up statements
662 
WWUS53 KGRR 272239
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
639 PM EDT SUN MAY 27 2018

MIC057-272315-
/O.CON.KGRR.SV.W.0010.000000T0000Z-180527T2315Z/
Gratiot MI-
639 PM EDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GRATIOT COUNTY...

At 638 PM EDT, a severe thunderstorm was located near Alma, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Alma...                Ithaca...              St. Louis...
Carson City...         Sumner...              Perrinton...
Elm Hall...            Riverdale...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8482 4312 8484 4342 8484 4342 8461
      4326 8437
TIME...MOT...LOC 2238Z 318DEG 12KT 4335 8472 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
041 
WWUS53 KGRR 272255
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
655 PM EDT SUN MAY 27 2018

MIC057-272305-
/O.CAN.KGRR.SV.W.0010.000000T0000Z-180527T2315Z/
Gratiot MI-
655 PM EDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4312 8482 4312 8484 4342 8484 4342 8461
      4326 8437
TIME...MOT...LOC 2253Z 309DEG 16KT 4330 8464 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 27, 3:29 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sun May 27 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro/Climate

.SYNOPSIS...
Issued at 321 PM EDT Sun May 27 2018

A few showers and thunderstorms are possible well inland through
this evening and then again Monday evening, though most areas will
stay dry. Hot and humid weather continues into Memorial Day
before slightly cooler readings move in for mid week. By the end
of the week, temperatures drop further into the 70s. Rain moves in
mid week in association with the remnants of Alberto.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM EDT Sun May 27 2018

Adequate instability through this evening will allow for a few
showers and storms to form mainly near and east of US 127 and
also across western Lake Michigan. Limiting factors for
organization and intensity include weak deep layer shear and weak
forcing (subtle surface trough shown on RAP13 and also a weak H500
shortwave). Nevertheless, any showers that do form could quickly
become thunderstorms based on observed radar trends this
afternoon. Hi-res CAMs suggest any activity over Lake Michigan
will not make it to shore, but we will keep an eye on things.

For Memorial Day, hot and humid conditions are expected with highs
in the low to mid 90s away from the lake. These temperatures will
come close to monthly records for May, not just for Memorial Day.
See the Climate section below for historical information. In
terms of precip, we are largely expecting a dry day except for an
isolated shower or storm possible in the evening mainly in the
same areas that are at risk today...primarily near US 127.
Otherwise, mostly sunny and hot will be the rule.

A few pop up showers and thunderstorms will be possible Tuesday
in a pattern reversal compared to today and Memorial Day as winds
shift out of the east. That brings the risk for diurnally driven
showers/storms to pop up west of US 127 and toward the lakeshore.
Coverage won't be widespread so many areas will stay dry.

&&

.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM EDT Sun May 27 2018

Focus of the long term continues to be on Alberto which is currently
strengthening in the Gulf of Mexico and its affects on our weather
mid week. A remnant low is forecast to move through Lower Michigan
in the Wednesday and Thursday time frame which will be associated
with deep tropical moisture. Rainfall amounts continue to look like
0.75 to 1.25 inches with the potential for some higher amounts. The
exact track of the system still has quite a bit of uncertainty that
far out so it is prudent to not get caught up in the exact details.
Bottom line we are looking at a decent rain event on Wednesday and
Thursday. If the current track trends a little bit to the east
amounts toward or exceeding 2 inches could be possible.

We may need to trend chances for showers and storms up a bit late in
the week as an upper shortwave trough traverses the area.
Temperatures will not be as warm in the long term as compared to the
short term given the chances for precipitation and clouds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 212 PM EDT Sun May 27 2018

VFR weather is expected the next 24 hours for the most part. The
only exception will be the chance of some light fog late tonight,
but not overly confident in that occurring. Did include some MVFR
fog at KLAN and KJXN, but otherwise expecting conditions to remain
VFR. Fog should be the only restriction to visibility the next 24
hours as any showers and storms should remain east of the TAF
sites this evening. Its conceivable we see a shower at KLAN and
KJXN, but felt the threat was too small to include. Skies will be
mostly clear with a lake breeze this afternoon going light and
variable tonight.

&&

.MARINE...
Issued at 321 PM EDT Sun May 27 2018

Fairly tranquil conditions expected with generally 1 foot waves or
less. Patchy fog is possible but should not be a problem for most
locations.

&&

.HYDROLOGY...
Issued at 321 PM EDT Sun May 27 2018

Water levels in most rivers will continue to fall through Tuesday
as mostly dry weather is expected. The Muskegon and Chippewa River
Basins have seen slight rises due to localized heavy rainfall over
the past 24 hours. These rises will be short-lived, and levels
should begin to fall by tonight.

The next chance for widespread rainfall will be on Wednesday and
Thursday as the remnants of a tropical system, Alberto, track up
into the Great Lakes. The exact track of this system is still a
little uncertain, making it hard to judge where the heaviest
rainfall will occur and how much rain will fall. The latest guidance
from the NOAA Weather Prediction Center is for between 0.75 and 1.5
inches of rainfall over West Michigan. Rainfall amounts of this
magnitude over a few days typically do not cause widespread or
serious flooding, but we will continue to monitor this system
closely as it moves inland and evolves. Expected rainfall amounts
may change. There is potential for some rivers to rise out of their
banks or reach minor flood stage if locally higher totals occur, or
if rain is focused in smaller river basins.

&&

.CLIMATE...
Issued at 321 PM EDT Sun May 27 2018

All-time May records are as follows with projected high
temperatures on Memorial Day:

GRR: 95 (May 31, 1934) / Forecast - 94
LAN: 96 (May 28, 1874) / Forecast - 94
MKG: 93 (May 29, 1962) / Forecast - 87

Daily records for 5/28:

GRR: 92 / LAN: 96 / MKG: 89

Memorial Day records:

GRR: 92 (May 30, 1919)
LAN: 95 (May 30, 1895)
MKG: 89 (May 28, 2012)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Hoving
SHORT TERM...Hoving
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...HLO
CLIMATE...Hoving
MARINE...Hoving
Hazardous weather outlook, May 27, 7:27 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
727 AM EDT Sun May 27 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281130-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
727 AM EDT Sun May 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible early this morning and again this
afternoon mainly to the north and east of a Big Rapids to Alma
line. Locally gusty winds and cloud to ground lightning strikes
will be the main hazards.

Patchy dense fog this morning may result in locally hazardous
travel conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Locally heavy rain along with some thunderstorms will be possible
in the Wednesday night to Thursday night period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-281130-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
727 AM EDT Sun May 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Fog may pose a risk to mariners through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Wednesday night into Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 27, 12:52 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     3 N BEAL CITY           43.71N 84.91W
05/26/2018                   ISABELLA           MI   PUBLIC

            DELAYED REPORT. TIME APPROXIMATED. BARN
            DAMAGE OFF DENVER RD JUST WEST OF WINN RD.
            NORTH SIDE OF A BARN BLEW OVER IN ADDITION
            TO THE WEST FACING DOORS. NO INJURIES.

&&
Special weather statement, May 27, 3:21 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT SUN MAY 27 2018

MIZ040-045-046-051-052-272045-
Montcalm-Isabella-Gratiot-Mecosta-Clare-
321 PM EDT SUN MAY 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRATIOT...
NORTHERN IONIA...ISABELLA...CLARE...SOUTHEASTERN OSCEOLA...
SOUTHEASTERN MECOSTA AND MONTCALM COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skeels to near Altona. Movement was
southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Mount Pleasant...      Alma...                Clare...
Stanton...             St. Louis...           Shepherd...
Edmore...              Carson City...         Lakeview...
Farwell...             Mecosta...             Rosebush...
Barryton...            Canadian Lakes...      Lake Isabella...
Crystal...             Sidney...              Sumner...
Lake...                Sheridan...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4347 8461 4346 8444 4312 8488 4312 8515
      4357 8546 4381 8515 4382 8509 4386 8509
      4416 8470 4416 8461
TIME...MOT...LOC 1920Z 327DEG 17KT 4409 8467 4357 8534

63
Local storm report, May 27, 4:33 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 SSE DELWIN            43.63N 84.65W
05/27/2018                   ISABELLA           MI   911 CALL CENTER

            CENTRAL DISPATCH REPORTS A 24 INCH DIAMETER
            TREE IS DOWN ON RIVER RD BETWEEN LOOMIS RD
            AND CHIPPEWA RD.

&&
Local storm report, May 27, 4:37 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 SE BEAL CITY          43.64N 84.85W
05/27/2018                   ISABELLA           MI   911 CALL CENTER

            CENTRAL DISPATCH REPORTS MULTIPLE 10-14 INCH
            DIAMETER TREES DOWN ON BASELINE RD BETWEEN
            WINN RD AND LINCOLN RD AS WELL AS ON BEAL
            CITY RD. TIME IS APPROXIMATE.

&&
Local storm report, May 27, 4:45 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             4 S DELWIN              43.65N 84.67W
05/27/2018  M1.00 INCH       ISABELLA           MI   PUBLIC

            QUARTER SIZE HAIL AT OUTDOOR ADVENTURES.
            TIME IS APPROXIMATE.

&&
Special weather statement, May 27, 5:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
547 PM EDT SUN MAY 27 2018

MIZ052-272245-
Gratiot MI-
547 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forest Hill, or near Alma, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Alma...                Ithaca...              St. Louis...
Breckenridge...        Wheeler...             Ashley...
Perrinton...           Forest Hill...         Elm Hall...
Riverdale...           Bannister...

LAT...LON 4312 8437 4312 8470 4339 8485 4347 8485
      4347 8447 4346 8437
TIME...MOT...LOC 2146Z 297DEG 13KT 4343 8471

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:12 AM EDTSpecial Weather StatementGRRClare, Isabella63 min
May 27, 6:36 AM EDTSpecial Weather StatementGRRGratiot84 min
May 27, 3:21 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Montcalm84 min
May 27, 3:43 PM EDTSevere Thunderstorm WarningGRRClare, Isabella47 min
May 27, 5:47 PM EDTSpecial Weather StatementGRRGratiot58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.